North Dakota, 2023Tornado and Hail in North Dakota, August 1, 2023
August 1, 2023 · NWS BIS · 51 events in 12 counties and zones
A short wave trough moved through the region while its affiliated surface boundary moved from southern Saskatchewan and northeast Montana into northwest North Dakota, and continued to move towards the southeast. Thunderstorms along this line intensified greatly as it settled to the southeast into an environment of elevated instability and deep layer shear, with multiple areas of severe weather…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- $3.5 million
- Events
- 51
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave trough moved through the region while its affiliated surface boundary moved from southern Saskatchewan and northeast Montana into northwest North Dakota, and continued to move towards the southeast. Thunderstorms along this line intensified greatly as it settled to the southeast into an environment of elevated instability and deep layer shear, with multiple areas of severe weather developing. Well ahead of the line, another distinct area of severe weather developed where storms initiated along various outflow boundaries, particularly when two boundaries intersected. These storms were northerly moving. Eventually, the fontal boundary settled far enough south that all storms became focused along it. Many storms became very intense, especially a long-lived supercell thunderstorm that originally became severe near central Williams County before moving southeast and remaining severe all the way to northern Burleigh County. The most intense damage from this storm was in the Beulah Bay and Hazen Bay areas of northern Mercer County, where parts of roofs were torn off homes, large trees were uprooted, manufactured homes were severely damaged, and some campers and boats were flipped. Winds were estimated to be up to 95 mph. In addition, crops were severely damaged over a widespread area, with many fields flattened and determined to be a total loss. Along with the large hail and severe wind gusts with this episode, there was one tornado near Wilton in Burleigh County. No damage was reported with the tornado and so by National Weather Service policy the tornado is rated EF Unknown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 1, 1:31 PM MST, 24 minutes earlier.
Area forecast discussion, Aug 1, 1:31 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
331 PM CDT Tue Aug 1 2023
.SHORT TERM...(This Evening through Wednesday night)
Issued at 119 PM CDT Tue Aug 1 2023
The main forecast issue in the short term period is convection
this afternoon through tonight.
Currently, convection continues over Southern Saskatchewan
southwest into northeast Montana, associated with a shortwave
tracking over the crest of the upper level ridge situated the
forecast area. This wave may produce periods of convection this
afternoon that develop in/or drop south into the forecast area.
However, this portion of the forecast area is currently the most
stable with an east northeast flow, partly to mostly cloudy skies
and dewpoints in the 50s. This area may yet recover though before
the day is over.
The larger concern at this time will be later this afternoon
through this evening, south of this area from roughly the Highway
200 corridor south through south central ND this afternoon into
this evening. Currently this area is characterized by 2500-3000
J/KG from around Bismarck in the south central, eastward into east
central and southeast ND and around 25 to 35 knots of bulk shear,
but weaker south of the I-94 corridor. If This area could support
multicell and supercell storms this afternoon into this evening.
Supercell storms would have the potential to produce large hail up
to ping pong ball sized hail and 60 mph winds. The question is,
will there be enough forcing for ascent to develop convection
here. The shortwave over Canada is about to push east of the CWA
and there looks like there could be some shortwave ridging behind
it. The heating of the day is pretty strong and combined with the
moisture convergence to the south of the cold front, this may be
enough to spark convection. It's a conditional threat, but the
hazards have the potential to be significant if convection does
develop. Highest confidence here would be farther north and east,
perhaps between Hwy 200 and I94 and east of the Missouri, but
anywhere in the far southwest and south central could be at risk.
Then this evening an approaching shortwave trough over Montana
will impinge upon a surface trough along the MT/ND border and the
aforementioned cold front which is currently situated just north
of I-94 from the MT border eat to the Missouri River, then
northeast to the Devils Lake Basin. The atmosphere is less
favorable for severe weather in the far southwest as we mix out
here late afternoon, along with some mid level warming. To the
north of this, perhaps the west central into the northwest where
the cold front meets up with the eastern Montana trough could be a
focus point for moisture convergence ahead of the approaching
shortwave. Once again it will be quite unstable here, and shear is
stronger. Initially if we get supercell development along the
Montana trough, the hail and wind hazards will be high with 2
inch hail and 70 mph winds. Then as the activity moves into ND
Cams have been pretty consistent in more of a wind threat perhaps
just past the initial row of western counties. Then the hail
threat would diminish while the wind threat would remain. One
could envision a wind threat from west central/northwest ND
tracking south and east along the cold front towards the south
central portion of the state. This area is generally where the
HREF UH tracks from the 12 UTC run are most robust.
Uncertainty increases late tonight as there is more of mix in the
CAMS with some holding together through the James River Valley
and others dissipating over the south central. Nonetheless, some
threat will likely remain over the southeast portion of the CWA
into the early overnight hours past midnight. Wednesday will bring
a bit of a break as the front moves out of the area. Late in the
day there may be a potential for storms as shortwave energy tracks
towards the forecast area through the mean upper ridge position.
Large discrepancies in timing/placement of the deterministic
models continue through the night Wednesday night, with convection
favored slight for areas south and west.
.LONG TERM...(Thursday through Tuesday)
Issued at 119 PM CDT Tue Aug 1 2023
The main forecast issue in the long term period will be shower and
thunderstorm chances. Cooler temperatures also encompass the
forecast area.
By Thursday the aforementioned cold front has pushed through the
forecast area, with upper level ridging situated over the state.
This will aid in suppressing convection through much of the day.
However, within the mean upper level ridging pattern shortwave energy
coming off the Pacific, meanders through the ridge and into the
Northern Rockies and High Plains late in the day. This may produce
some afternoon/evening convection on Thursday. After highs in the
80s and 90s through the first half of the work week, we begin to
cool down a little. Highs Thursday will be mainly in the 80s. Friday
through Sunday, an upper level low struggles to form over the
Northern Rockies and lifts into the Northern Plains. This looks to
bring a period of showery weather to the forecast area sometime
during the weekend. This looks to be a High over low blocking
pattern and thus a low predictable event and slow to develop.
Yesterday it looked like Friday would be a wet period but now the
timing looks to be delayed due to the slow development of the
pattern. Temperatures will trend cooler with increasing
precipitation chances as we head into the weekend, but at this time
the predictability of where/when precipitation will occur is quite
low. It does look like more showery with isolated thunderstorm
chances and a low probability of severe storms through the extended
period. At this time, the Machine learning and CIPS Severe analogs
place any severe threat south of the forecast area. The low
predictability in temperatures and pops can be seen in the NBM with
quite high ensemble spread late in the work week and heading into
the weekend. NBM pops are slow to catch up with the medium range
deterministic models in delaying the precip. However, NBM
Precipitation amounts are showing a high probability of low qpf
amounts, and low probabilities of higher qpf amounts, especially
south and west. KDIK and KBIS are showing a 15-20 percent chance of
over 2 inches of qpf Friday. Even though models are having a hard
time resolving the specifics of when and where precipitation arrives
late week and through the weekend, there is a possibility some could
see decent rainfall amounts, and more than just hit and miss
thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 119 PM CDT Tue Aug 1 2023
VFR conditions to begin the 18Z TAF period. Mainly VFR conditions
are expected outside of convective activity. Thunderstorms are
possible this afternoon, mostly from KMOT to KJMS, and then late
afternoon through the evening around KDIK and KISN initially and
tracking south and east across the forecast area. A lot of
uncertainty in this forecast so still utilizing only VCTS at all
TAF sites for now and will adjust through the afternoon as
convection develops. Any storms will be capable of producing MVFR
cigs/vsbys as well as gusty and erratic winds. The strongest
storms will be capable of producing winds in excess of 50 knots
and large hail. Surface flow will be variable but mainly easterly
5 to 15 knots outside of convection.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Aug 1, 1:31 PM MST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
331 PM CDT Tue Aug 1 2023
NDZ001-002-009>011-017>022-031>035-040>044-022045-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-
331 PM CDT Tue Aug 1 2023 /231 PM MDT Tue Aug 1 2023/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Scattered severe thunderstorms are possible across western and
portions of central North Dakota, mainly along and west of the
Highway 83 corridor. The main hazards will be large hail up to
2 inches in diameter and damaging wind gusts up to 70 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters may be needed.
NDZ023-025-036-037-045>048-050-051-022045-
Wells-Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
331 PM CDT Tue Aug 1 2023 /231 PM MDT Tue Aug 1 2023/
This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.
.DAY ONE...This Afternoon and Tonight
Scattered severe thunderstorms are possible across south central
North Dakota into the James River Valley this afternoon into this
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters may be needed.
NDZ003>005-012-013-022045-
Renville-Bottineau-Rolette-McHenry-Pierce-
331 PM CDT Tue Aug 1 2023
This Hazardous Weather Outlook is for portions of north central
North Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated severe thunderstorms are possible across portions of
north central North Dakota this afternoon int this evening. The
main hazards will be large hail up to quarter size and damaging
wind gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters may be needed on a limited basis.
In the hours before
Local storm report, Aug 1, 8:02 AM MST, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1002 AM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Gst 6 N Kramer 48.78N 100.71W
07/31/2023 E60 MPH Bottineau ND Trained Spotter
delayed report from yesterday. time
estimated from radar. also had pea sized
hail for about 5 minutes. spotter reported
that a nearby corn field was stripped down
to stalks. also had 2.5 inches of rain.
&&
MEJLocal storm report, Aug 1, 8:05 AM MST, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1005 AM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM Rain 6 N Kramer 48.78N 100.71W
08/01/2023 M2.50 inch Bottineau ND Trained Spotter
24 hour total from storms on monday evening
7/31.
&&
MEJLocal storm report, Aug 1, 8:25 AM MST, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1025 AM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM Rain 4 N Towner 48.40N 100.40W
08/01/2023 E1.05 inch McHenry ND Trained Spotter
rain from monday evening 7/31. spotter
mentioned water was pooling in yard.
&&
MEJLocal storm report, Aug 1, 9:45 AM MST, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1145 AM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM Hail 5 N Bowman Haley Dam 46.05N 103.25W
07/31/2023 E0.88 inch Bowman ND Public
delayed report from monday evening. time
estimated from radar. report of dime to
nickel sized hail.
&&
MEJEvent by event
25 hail, 23 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Hail, Sioux
- When
- August 1, 1:55 PM MST to 1:58 PM MST
- Where
- Sioux County, 19.8 mi WSW of Selfridge
- Measured
- 1 in hail
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 45.960, -101.330
Large amount of one-inch diameter hail caused significant dents on a garage door and shattered a window on a home.
Hail, Williams
- When
- August 1, 4:02 PM CST to 4:06 PM CST
- Where
- Williams County, 0.46 mi W of Epping
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.280, -103.360
Thunderstorm Wind, Williams
- When
- August 1, 4:20 PM CST to 4:24 PM CST
- Where
- Williams County, 11.62 mi SSE of Wheelock
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.160, -103.110
Hail, Williams
- When
- August 1, 4:24 PM CST to 4:27 PM CST
- Where
- Williams County, 14.11 mi SSE of Ray
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.180, -103.000
Thunderstorm Wind, McKenzie
- When
- August 1, 3:25 PM MST to 3:29 PM MST
- Where
- McKenzie County, 11.42 mi WNW of Charlson
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 48.110, -103.110
A large tree was blown down and uprooted.
Thunderstorm Wind, Williams
- When
- August 1, 4:25 PM CST to 4:28 PM CST
- Where
- Williams County, 11.62 mi SSE of Wheelock
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.160, -103.110
Thunderstorm Wind, Williams
- When
- August 1, 4:41 PM CST to 4:44 PM CST
- Where
- Williams County, 4.25 mi SW of (Isn)sloulin Fld Wil
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.140, -103.720
Thunderstorm wind gusts were estimated by the public.
Hail, McKenzie
- When
- August 1, 3:47 PM MST to 3:50 PM MST
- Where
- McKenzie County, 18.11 mi N of Charbonneau
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.110, -103.720
Hail, Burleigh
- When
- August 1, 5:05 PM CST to 5:09 PM CST
- Where
- Burleigh County, 2.46 mi WSW of Bismarck
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.790, -100.820
Thunderstorm Wind, Mountrail
- When
- August 1, 5:10 PM CST to 5:14 PM CST
- Where
- Mountrail County, 5.6 mi S of Sanish
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 47.900, -102.590
The end tower of an irrigation pivot was blown over and extensive crop damage occurred.
Hail, Mountrail
- When
- August 1, 5:15 PM CST to 5:18 PM CST
- Where
- Mountrail County, 0.46 mi W of New Town
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.980, -102.490
Thunderstorm Wind, Mountrail
- When
- August 1, 5:18 PM CST to 5:21 PM CST
- Where
- Mountrail County, 2.49 mi SE of Sanish
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.950, -102.540
Hail, Mountrail
- When
- August 1, 5:20 PM CST to 5:23 PM CST
- Where
- Mountrail County, 0.46 mi W of New Town
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.980, -102.490
Hail, Mountrail
- When
- August 1, 5:24 PM CST to 5:27 PM CST
- Where
- Mountrail County, 1.55 mi ESE of New Town Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.990, -102.450
Hail, Morton
- When
- August 1, 5:25 PM CST to 5:28 PM CST
- Where
- Morton County, 3.16 mi ENE of Mandan Muni Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.790, -100.840
Hail, McKenzie
- When
- August 1, 4:37 PM MST to 4:41 PM MST
- Where
- McKenzie County, Watford City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.800, -103.280
Thunderstorm Wind, McKenzie
- When
- August 1, 4:42 PM MST to 4:46 PM MST
- Where
- McKenzie County, 0.69 mi N of Watford City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 47.810, -103.280
Large cottonwood tree branches were blown down.
Hail, McLean
- When
- August 1, 5:47 PM CST to 5:50 PM CST
- Where
- McLean County, 9.26 mi NW of Raub
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.830, -102.210
Hail, McLean
- When
- August 1, 5:59 PM CST to 6:04 PM CST
- Where
- McLean County, 3.97 mi WSW of Raub
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.730, -102.130
Hail, McLean
- When
- August 1, 6:11 PM CST to 6:14 PM CST
- Where
- McLean County, 6.92 mi S of Raub
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.650, -102.040
Thunderstorm Wind, McLean
- When
- August 1, 6:13 PM CST to 6:23 PM CST
- Where
- McLean County, 6.37 mi SSW of Roseglen
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Public
- Coordinates
- 47.660, -101.860
Significant damage occurred in White Shield and the surrounding area. Homes had vinyl siding damaged by wind driven hail. Vehicle windshields along with windows in homes were broken. In White Shield, four campers were blown over.
Hail, Dunn
- When
- August 1, 5:18 PM MST to 5:21 PM MST
- Where
- Dunn County, 12.33 mi NNE of Halliday
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.520, -102.250
Thunderstorm Wind, Stutsman
- When
- August 1, 6:25 PM CST to 6:28 PM CST
- Where
- Stutsman County, 5.21 mi W of Courtenay
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.230, -98.680
Thunderstorm Wind, Mercer
- When
- August 1, 6:25 PM CST to 6:40 PM CST
- Where
- Mercer County, 14.15 mi W of Pick City to 6.99 mi W of Pick City
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $1.0 million
- Crop damage
- $2.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 47.490, -101.770
In the Beulah Bay area, two homes had parts of their roofs torn off, large trees were uprooted, manufactured homes were damaged, and multiple campers and boats on trailers were flipped. At Hazen Bay, campers were flipped and trees uprooted. Significant crop damage was also observed throughout this area and surrounding areas, with many fields appearing completely flattened suffering total crop loss.
Thunderstorm Wind, Stutsman
- When
- August 1, 6:30 PM CST to 6:33 PM CST
- Where
- Stutsman County, 5.21 mi W of Courtenay
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.230, -98.680
Hail, Dunn
- When
- August 1, 5:37 PM MST to 5:40 PM MST
- Where
- Dunn County, 0.94 mi E of Killdeer
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.370, -102.750
Hail, Dunn
- When
- August 1, 5:42 PM MST to 5:56 PM MST
- Where
- Dunn County, 5.1 mi SW of Killdeer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.320, -102.850
Thunderstorm Wind, Mercer
- When
- August 1, 6:43 PM CST to 6:46 PM CST
- Where
- Mercer County, 5.61 mi N of Golden Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.360, -102.050
Thunderstorm wind gusts were estimated by a trained spotter.
Thunderstorm Wind, Mercer
- When
- August 1, 6:50 PM CST to 6:56 PM CST
- Where
- Mercer County, 2.34 mi W of Hazen
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.300, -101.680
Thunderstorm Wind, Mercer
- When
- August 1, 6:56 PM CST to 7:01 PM CST
- Where
- Mercer County, 2.44 mi ESE of Hazen
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.290, -101.580
Hail, Mercer
- When
- August 1, 6:57 PM CST to 6:59 PM CST
- Where
- Mercer County, 7.95 mi SSW of Pick City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.410, -101.520
Funnel Cloud, Mercer
- When
- August 1, 6:58 PM CST to 7:01 PM CST
- Where
- Mercer County, 4.22 mi W of Stanton
- Reported by
- Public
- Coordinates
- 47.320, -101.470
Thunderstorm Wind, Dunn
- When
- August 1, 6:00 PM MST to 6:06 PM MST
- Where
- Dunn County, 0.94 mi E of Killdeer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.370, -102.750
Thunderstorm wind gusts were estimated by the public.
Hail, Dunn
- When
- August 1, 6:04 PM MST to 6:08 PM MST
- Where
- Dunn County, 0.84 mi SE of Manning
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.220, -102.760
Thunderstorm Wind, Mercer
- When
- August 1, 7:05 PM CST to 7:09 PM CST
- Where
- Mercer County, 1.87 mi W of Hazen
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.300, -101.670
Hail, McLean
- When
- August 1, 7:08 PM CST to 7:10 PM CST
- Where
- McLean County, Riverdale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.500, -101.370
Hail, Mercer
- When
- August 1, 7:08 PM CST to 7:11 PM CST
- Where
- Mercer County, Stanton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.320, -101.380
Thunderstorm Wind, Mercer
- When
- August 1, 7:12 PM CST to 7:19 PM CST
- Where
- Mercer County, 0.83 mi NE of Hazen
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 47.310, -101.620
Multiple hopper-style grain bins were blown over, with another bin damage. A wooden structure was also damaged.
Hail, Dunn
- When
- August 1, 6:30 PM MST to 6:34 PM MST
- Where
- Dunn County, 2.28 mi NNW of Emerson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.210, -102.670
Hail, Mercer
- When
- August 1, 7:31 PM CST to 7:34 PM CST
- Where
- Mercer County, 0.83 mi SE of Hazen
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.290, -101.620
Thunderstorm Wind, Stark
- When
- August 1, 6:38 PM MST to 6:42 PM MST
- Where
- Stark County, 1.98 mi NW of Dickinson
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.900, -102.810
Hail, Mercer
- When
- August 1, 7:45 PM CST to 7:50 PM CST
- Where
- Mercer County, 3.56 mi WNW of Stanton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.340, -101.450
Hail, McLean
- When
- August 1, 7:52 PM CST to 7:56 PM CST
- Where
- McLean County, 0.83 mi NW of Washburn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.290, -101.030
Thunderstorm Wind, Mercer
- When
- August 1, 7:58 PM CST to 8:01 PM CST
- Where
- Mercer County, 2.72 mi ESE of Hazen
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.280, -101.580
Thunderstorm Wind, McLean
- When
- August 1, 8:03 PM CST to 8:07 PM CST
- Where
- McLean County, 3.49 mi SE of Washburn to 2.98 mi WSW of Wilton
- Measured
- 70 kt (81 mph) estimated gust
- Crop damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 47.250, -100.960
Multiple sunflower fields between Washburn and Wilton were damaged by the strong winds.
Tornado, Burleigh
- When
- August 1, 8:04 PM CST to 8:07 PM CST
- Where
- Burleigh County, 1.45 mi SSW of Wilton to 1.79 mi S of Wilton
- Rating
- EFU
- Path length
- 0.44 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 47.150, -100.810
The tornado touched down in an open field southwest of Wilton and impacted no structures. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.
Thunderstorm Wind, Burleigh
- When
- August 1, 8:05 PM CST to 8:15 PM CST
- Where
- Burleigh County, 2.32 mi S of Wilton
- Measured
- 70 kt (81 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 47.136, -100.800
A large sunflower field was almost completely flattened by thunderstorm winds.
Hail, McLean
- When
- August 1, 8:06 PM CST to 8:10 PM CST
- Where
- McLean County, 3.94 mi SE of Washburn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.240, -100.960
Funnel Cloud, McLean
- When
- August 1, 8:07 PM CST to 8:10 PM CST
- Where
- McLean County, 1.57 mi ESE of Wilton
- Reported by
- Public
- Coordinates
- 47.160, -100.770
Thunderstorm Wind, Morton
- When
- August 1, 8:08 PM CST to 8:11 PM CST
- Where
- Morton County, 2.28 mi NNE of Sims
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.800, -101.480
Thunderstorm wind gusts were estimated by a trained spotter.
Thunderstorm Wind, Hettinger
- When
- August 1, 8:11 PM MST to 8:14 PM MST
- Where
- Hettinger County, 2.13 mi NNE of Bentley
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.360, -102.060
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
- Wildfire in Colorado, August 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132538, 1132541, 1132542, 1132543, 1132539, 1132544, 1132548, 1132540, 1132551, 1132554, 1132555, 1132557, 1132561, 1132562, 1132563, 1132545, 1132549, 1132572, 1132573, 1132576, 1132578, 1132559, 1132610, 1132644, 1132645, 1132570, 1132571, 1132648, 1132688, 1132689, 1132707, 1132708, 1132574, 1132575, 1132885, 1132886, 1132887, 1132890, 1132646, 1132891, and more.